Montana, 2006

Damaging Winds in Montana, August 9, 2006

August 9, 2006 · NWS GGW · 12 events in 6 counties and zones

12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 9, 1:09 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 1:09 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
209 PM MDT WED AUG 9 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
A SHORTWAVE WILL MOVE ALONG THE UPPER SOUTHWEST FLOW TONIGHT TO
BRING ANOTHER ROUND OF CONVECTIVE WEATHER. THE UPPER RIDGE WILL
REBOUND SOMEWHAT THURSDAY...BUT UPPER FLOW BACKS TO THE SOUTHWEST
ONCE AGAIN BY EVENING AS ANOTHER UPPER SHORTWAVE TROUGH PUSHES IN
FROM THE WEST COAST. COLD FRONT ON FRIDAY WILL SET OFF ANOTHER
ROUND OF CONVECTIVE ACTIVITY...AS COLDER AIR MOVES INTO THE
REGION.

TONIGHT...A SHORT WAVE IN THE SOUTHWEST FLOW WILL RUN OVER THE UNSTABLE
AIR OF THE SURFACE LOW TONIGHT. MODEL SOUNDINGS MAINTAIN THE INVERTED
V PROFILE WHICH INDICATE THAT ANY EVENING THUNDERSTORMS MAY CAUSE
STRONG GUSTY WINDS. PRECIPITABLE WATER IS IN MORE ABUNDANCE SO
COULD SEE SOME SHOWER ACTIVITY...ESPECIALLY IN THE NORTHEAST
ZONES. SPC HAS PLACED NORTHEAST MONTANA IN A SLIGHT RISK
AREA...MAINLY FOR POSSIBLE DAMAGING WINDS. HOWEVER HAVE ALREADY
ADDED GUSTY WIND WORDING WITH ANY THUNDERSTORMS THAT OCCUR.

THURSDAY...THE SHORTWAVE SHOULD MAKE IT THROUGH THE AREA BY MORNING
WHICH WILL ALLOW THE WEAK UPPER RIDGE TO RECLAIM ITS INFLUENCE.
THEREFORE MAY SEE MORNING SHOWERS BEFORE CLEARING OUT PRIOR TO AFTERNOON.
WITH RIDGE BUILDING BACK IN...SHOULD SEE ANOTHER WARM DAY IN THE
90S.

FRIDAY...MODELS DIFFER ON TIMING OF COLD FRONT BUT AGREE THAT
FRONT WILL NOT CROSS INTO CWA UNTIL AFTER 12Z. FRONT WILL MOST
LIKELY MAKE ITS WAY OVER THE AREA BY AFTERNOON. THE FRONT MOVING
IN WILL CREATE A CHANCE FOR THUNDERSTORM AND RAIN SHOWER ACTIVITY.
MOMENTUM TRANSFER OF MID-LEVEL WINDS WILL LIKELY GENERATE STRONG
NORTHWEST WINDS IN LATE AFTERNOON. SCT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
ADDED POPS TO THE SOUTHERN ZONES FOR SATURDAY NIGHT WITH DEPARTING
SYSTEM (AND TO HELP WITH COORDINATION OF SURROUNDING OFFICES).

12Z GFS SHARPENED UP TROUGH APPROACHING THE AREA FOR MIDDLE OF
NEXT WEEK. DID NOT MAKE ANY CHANGES BUT AS TIME NEARS LATER
SHIFTS MAY MAKE ADJUSTMENTS. -TFJ

PREVIOUS DISCUSSION...
MODELS GENERALLY IN AGREEMENT THAT A COLD FRONTAL PASSAGE FRIDAY
OR FRIDAY EVENING WILL BE FOLLOWED BY AN UPPER TROUGH THIS
WEEKEND. THIS WILL BRING RELIEF FROM ANOTHER HOT WEEK. IN THE WAKE
OF THE TROUGH...QUASI-ZONAL FLOW WILL FOLLOW EARLY NEXT WEEK FOR
NEAR NORMAL/SLIGHTLY ABOVE NORMAL TEMPERATURES.

FRI NIGHT & SATURDAY...MODELS DIFFER A BIT ON THE TIMING FOR A
STRONG COLD FRONTAL PASSAGE.  THE FRONT LOOKS TO EITHER COME THROUGH
FRIDAY AFTERNOON OR EVENING.  IN THE WAKE OF THE FRONT AN UPPER
TROUGH WILL WORK ACROSS THE AREA THIS WEEKEND WITH MUCH COOLER
WEATHER. SOME SHORTWAVE ENERGY AND JUST ENOUGH MOISTURE MAY
COMBINE TO TOUGH OFF A FEW SHOWERS AND THUNDERSTORMS SATURDAY.
MADE A FEW TWEAKS TO LOWER TEMPERATURES A BIT SATURDAY AS THE
AIRMASS BEHIND THE FRONT LOOKS AS COOL AS THE LAST STRONG FRONT IN
LATE JULY.

SAT NIGHT & SUNDAY...HIGH PRESSURE BEGINS TO SETTLE INTO THE AREA
SUNDAY...WHICH SHOULD BEGIN TO DRY THINGS OUT.  LATEST GFS LINGERS
THE TROUGH ACROSS THE AREA INTO SUNDAY...HOWEVER...DPROG/DT
INDICATES THIS IS A RECENT CHANGE...AND THE ECMWF AND CANADIAN ARE
MUCH MORE PROGRESSIVE WITH THIS FEATURE.  THEREFORE IN EXCELLENT
AGREEMENT WITH SURROUNDING OFFICES PLAN TO DISCOUNT THE LATEST GFS
RUN AND KEEP THINGS DRY FOR NOW.  TEMPERATURES SHOULD BE NEAR
NORMAL.  IF LATER MODEL RUNS DO COME INTO BETTER AGREEMENT WITH THE
LATEST GFS WOULD NEED TO CONSIDER LINGERING SOME SHOWERS INTO SUNDAY
AND LOWERING TEMPERATURES SOME...BUT FOR NOW IT IS THE ODD MODEL OUT.

FIRST HALF OF NEXT WEEK...MOST OF THE MODELS AND ENSEMBLES HAVE AN
UPPER TROUGH ACROSS SOUTHWEST CANADA WITH RELATIVELY FLAT FLOW
ACROSS THE NORTHERN TIER OF THE UNITED STATES.  SOME DISAGREEMENT ON
THE AMPLITUDE OF DOWNSTREAM RIDGING ACROSS THE NORTHERN PLAINS.  FOR
NOW PLAN TO KEEP THINGS DRY WITH TEMPERATURES MODERATING TO A BIT
ABOVE NORMAL...BUT NOT NEARLY AS HOT AS RECENT WEEKS.  WE ARE ALSO
NOW GETTING INTO THE MIDDLE OF AUGUST...AND ARE GETTING TO THE
TIME OF THE YEAR WHERE NIGHTS ARE GETTING A LITTLE LONGER AND
THERE IS MORE OPPORTUNITY TO COOL OFF AT NIGHT. CB

&&

.AVIATION...
VFR WILL PREVAIL FOR THE NEXT 24 HOURS. ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS EVENING WITH BASES GENERALLY AOA 12K FT AGL. IN OR
NEAR ANY THUNDERSTORMS LOCALLY STRONG AND ERRATIC WIND GUSTS ARE
POSSIBLE. A BRIEF REDUCTION IN VISIBILITY IS POSSIBLE IN ANY
STRONGER CONVECTION. -TFJ

&&

.FIRE WEATHER...
ANOTHER ROUND OF ISOLATED TO SCATTERED STORMS DUE LATE THIS
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY
WINDS. HOWEVER THINGS DO APPEAR TO BE A BIT BETTER WITH RESPECT TO
GETTING DECENT RAINFALL WITH AT LEAST SOME OF THE STORMS...MAINLY
IN THE EAST. A RIDGE WILL ONCE AGAIN STRENGTHEN ON THURSDAY WHICH
WILL MAINTAIN TEMPERATURES IN THE 90S AND DRIVE RELATIVE
HUMIDITIES IN SOUTHERN ZONES DOWN INTO THE LOWER 20 PERCENT RANGE.
A COLD FRONT DUE FRIDAY AFTERNOON OR EARLY EVENING WILL GENERATE
STRONG WINDS AND COULD POSSIBLY REQUIRE A WATCH BY THURSDAY. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 9, 2:41 AM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
341 AM MDT WED AUG 9 2006

MTZ016>027-059>062-101200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
341 AM MDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO
TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT IS EXPECTED TO CROSS THE AREA FRIDAY AFTERNOON. THIS FRONT
MAY BRING THUNDERSTORMS AND STRONG WIND. A LAKE WIND ADVISORY MAY BE
NEEDED FOR FORT PECK LAKE. THERE MAY ALSO BE FIRE WEATHER
IMPLICATIONS WITH STRONG WIND AND A WIND SHIFT...AND POSSIBLE
THUNDERSTORMS.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 9, 12:23 PM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
123 PM MDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             21 N POPLAR             48.42N 105.20W
08/08/2006  E1.25 INCH       ROOSEVELT          MT   PUBLIC

            HAIL AND HEAVY RAIN DESTROYED 100 ACRES OF SPRING WHEAT.

0630 PM     HAIL             8 S TERRY               46.68N 105.31W
08/08/2006  E1.00 INCH       PRAIRIE            MT   TRAINED SPOTTER

0630 PM     TSTM WND GST     3 NNW POPLAR            48.15N 105.22W
08/08/2006  E60.00 MPH       ROOSEVELT          MT   PUBLIC

0810 PM     TSTM WND GST     9 S RICHEY              47.51N 105.07W
08/08/2006  E60.00 MPH       DAWSON             MT   PUBLIC

0815 PM     HAIL             4 S RICHEY              47.59N 105.07W
08/08/2006  E0.75 INCH       DAWSON             MT   TRAINED SPOTTER

&&

TFJ

The radar

The Glasgow radar (KGGW), 53 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
August 9, 4:25 PM MST
Where
Valley County, 33 mi SW of Glasgow
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.867, -107.133

King Coulee Raws.

Thunderstorm Wind, Valley

When
August 9, 4:45 PM MST
Where
Valley County, Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
48.200, -106.633

A 7 inch diameter tree limb was blown down by the strong wind.

Thunderstorm Wind, Valley

When
August 9, 5:20 PM MST
Where
Valley County, 33 mi SW of Glasgow
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.867, -107.133

King Coulee Raws.

Thunderstorm Wind, Garfield

When
August 9, 6:10 PM MST
Where
Garfield County, 31 mi NE of Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.633, -106.417

Thunderstorm Wind, Phillips

When
August 9, 6:35 PM MST
Where
Phillips County, 1 mi SSW of Malta
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.333, -107.883

Thunderstorm Wind, Garfield

When
August 9, 6:40 PM MST
Where
Garfield County, 15 mi NW of Brusett
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.500, -107.483

South Sawmill Raws.

Thunderstorm Wind, McCone

When
August 9, 7:05 PM MST
Where
McCone County, 4 mi WNW of Watkins
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.267, -105.967

Thunderstorm Wind, McCone

When
August 9, 7:20 PM MST
Where
McCone County, Brockway
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.300, -105.767

Thunderstorm Wind, McCone

When
August 9, 8:05 PM MST
Where
McCone County, 1 mi N of Circle
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.433, -105.600

Thunderstorm Wind, Dawson

When
August 9, 9:15 PM MST
Where
Dawson County, 5 mi NW of Glendive
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.150, -104.817

Glendive Airport AWOS.

Thunderstorm Wind, Wibaux

When
August 9, 9:30 PM MST
Where
Wibaux County, 2 mi NW of Wibaux
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
47.000, -104.217

An auger was blown over and damaged.

Thunderstorm Wind, Wibaux

When
August 9, 9:30 PM MST
Where
Wibaux County, 1 mi NW of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.000, -104.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527998, 5528251, 5528591, 5528592, 5528593, 5528594, 5528595, 5528596, 5528597, 5528598, 5528599, 5528600.